Use of Combivir
Oct 31, 2009
I received a human bite, on my upper arm, which broke through the skin, about 3 weeks ago.
I was put on Combivir immediately, and have been using it religiously (except for one morning - a bit late). I am struggling with fatigue, and on some days severe nausea. I know this is normal, but have a few questions.
1. For how long should I use the medication, our OHP at work reckons 6 months? 2. Are side effects like sore throat, itchy eyes, and nasal drip also normal? 3. What is a decent window period? I would rather abstain from sex, than put my wife at any risk? 4. What are precautions we can take in and around the house, during the window period?
I know that human bites pose a low risk of infection, but living in Africa, we do not want to take any chances.
I thank you in advance, and await your answer.
Response from Dr. Frascino
First a few general comments:
1. PEP is not warranted for a human bite unless there are extenuating circumstances and the biter is known to be HIV infected.
2. The AZT component of Combivir is well known for having significant side effects and toxicities, including fatigue, nausea and suppressed blood cell counts (red, white and/or platelets). That is one of the reasons I try not to use AZT-containing drugs for PEP or HIV treatment, if possible.
Turning now to your specific questions:
1. A full course of PEP is 28 days. Your OHP should know this! (Shame on them!)
2. No. Those side effects are more consistent with "allergies."
The window period is defined as the first three months after exposure.
None really, other than common sense, such as avoid getting HIV-infected blood into an open wound. HIV is not transmitted by casual contact. You can read much more about HIV sexual and non-sexual transmission as well as prevention in the archives of this forum. Have a look.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Giving Oral Sex What Are The Chances Of HIV
- Flaky Skin After Oral Sex With No Protection Does It Mean I Have HIV
- Psoriasis After Masturbation Worried I Have HIV
- Do Steroids Cause Vaginal Infections?
- Are Condoms Provided By Sex Workers Are Safe?
- Body Fluids That Don't Carry HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.